Economics at your fingertips  

On the Moments and the Distribution of the Cost of a Semi Markov Model for Healthcare Systems

Aleka A. Papadopoulou (), George Tsaklidis (), Sally McClean () and Lalit Garg ()
Additional contact information
Aleka A. Papadopoulou: Aristotle University of Thessaloniki
George Tsaklidis: Aristotle University of Thessaloniki
Sally McClean: University of Ulster
Lalit Garg: University of Ulster

Methodology and Computing in Applied Probability, 2012, vol. 14, issue 3, 717-737

Abstract: Abstract In this paper we extend our previous semi-Markov reward model which attached costs to duration in states, by including costs of making a transition from one state to another. Theoretical results concerning the moments and consequently the distribution of interval costs for every member and of the total cost per unit period at any time and also through time intervals are obtained and provided in analytic form for the semi Markov reward model with discounting. The results are applied to an open healthcare system. In the healthcare domain such transition costs allow us to evaluate the overall costs of therapy or clinical intervention where an operation or other treatment may be an option. This model can be used for strategic approaches to planning and evaluating long-term patient care. The results demonstrate the potential of the model to demonstrate differential costs of different therapeutic strategies and explore optimal solutions.

Keywords: Healthcare; Semi-Markov systems; Cost; 60K15; 60K20; 60J20 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s11009-011-9260-9

Access Statistics for this article

Methodology and Computing in Applied Probability is currently edited by Joseph Glaz

More articles in Methodology and Computing in Applied Probability from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2022-05-12
Handle: RePEc:spr:metcap:v:14:y:2012:i:3:d:10.1007_s11009-011-9260-9